Alert archive / Massachusetts / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Albany, NY

November 5, 2024Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this red flag warning at Nov 5, 2024, 4:06 PM EST for Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut. It took effect at Nov 6, 2024, 8:00 AM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2024, 4:06 PM EST (21:06 UTC)
In effect from
Nov 6, 2024, 8:00 AM EST
Expired
Nov 6, 2024, 6:00 PM EST
In force
10 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA

The radar

The Albany radar (KENX), 88 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS81 KALY 052106
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
406 PM EST Tue Nov 5 2024

MAZ001-025-060900-
/O.NEW.KALY.FW.W.0004.241106T1300Z-241106T2300Z/
Northern Berkshire-Southern Berkshire-
INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, and South Egremont
406 PM EST Tue Nov 5 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM EST WEDNESDAY FOR
WESTERN MASSACHUSETTS...

* Affected Area...In Massachusetts, Berkshire County.

* Timing...From 8 AM to 6 PM Wednesday.

* Winds...Southwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 60 percent.

* Temperatures...Up to 71.

* Lightning...None

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CTZ001-013-060900-
/O.NEW.KALY.FW.W.0004.241106T1300Z-241106T2300Z/
Northern Litchfield-Southern Litchfield-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
406 PM EST Tue Nov 5 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM EST WEDNESDAY FOR
NORTHWESTERN CONNECTICUT...

* Affected Area...In Connecticut, Litchfield County.

* Timing...From 8 AM to 6 PM Wednesday.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 63 percent.

* Temperatures...Up to 74.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
704 
WWUS81 KALY 060800
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
300 AM EST Wed Nov 6 2024

MAZ001-025-062300-
/O.CON.KALY.FW.W.0004.241106T1300Z-241106T2300Z/
Northern Berkshire-Southern Berkshire-
INCLUDING THE CITIES OF Dalton, Hancock, Pittsfield, Florida, 
North Adams, Sandisfield, Great Barrington, and South Egremont
300 AM EST Wed Nov 6 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
6 PM EST THIS EVENING FOR WESTERN MASSACHUSETTS...

* Affected Area...In Massachusetts, Berkshire County

* Timing...From 8 AM to 6 PM Wednesday.

* Winds...Southwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 50 to 60 percent.

* Temperatures...Up to 75.

* Lightning...None

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CTZ001-013-062300-
/O.CON.KALY.FW.W.0004.241106T1300Z-241106T2300Z/
Northern Litchfield-Southern Litchfield-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, and Thomaston
300 AM EST Wed Nov 6 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
6 PM EST THIS EVENING FOR NORTHWESTERN CONNECTICUT...

* Affected Area...In Connecticut, Litchfield County.

* Timing...From 8 AM to 6 PM Wednesday.

* Winds...Southwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 50 percent.

* Temperatures...Up to 79.

* Lightning...None.

* Impacts...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at Nov 5, 3:25 PM EST, 41 minutes earlier.

Area forecast discussion, Nov 5, 3:25 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
325 PM EST Tue Nov 5 2024

.SYNOPSIS...
Unseasonably warm temperatures continue through Wednesday, when
record or near-record highs are expected. A cold front arriving
from the west will bring scattered rain showers, especially
north and west of Albany, but light accumulations will likely
fail to make a significant dent in the recent rainfall deficit.
Cooler but still above normal temperatures return Thursday
through the weekend, with the next best chance for widespread
rainfall possible Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Surface high pressure centered to the southeast will see
persistent southwesterly low and mid-level flow today behind
the warm front which lifted northward early this morning. Little
in the way of beneficial rainfall was observed, with dry
conditions beneath partly cloud skies expected through the
remainder of the period. Temperatures will rise some 15-20
degrees above normal, reaching afternoon highs in the mid 60s to
mid 70s across the region. Mild conditions continue tonight with
lows only falling into the 50s across the region.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Upper-level troughing approaches from the west on Wednesday,
yielding increasing clouds through the afternoon. While a
surface low tracks eastward across southern Quebec, its trailing
cold front will transit the region from northwest to southeast
through the afternoon and evening. Ahead of the front, deep
mixing up to 850 hPa will allow for gusty winds of 25-30 mph
out of the southwest reach the surface. This will support
continued unseasonably warm temperatures, further aided by
downslope flow into the Hudson and Mohawk Valleys, as afternoon
highs reach the upper 50s to mid 60s in high terrain and upper
60s to upper 70s at lower elevations. Daily record highs are
possible, most likely at Albany and Poughkeepsie and less
likely at Glens Falls. Current daily record highs are listed in
the Climate section below.

Scattered rain showers along the cold front are most likely
from the morning through mid-afternoon in areas north and west
of Albany, including the southern Adirondacks, Mohawk and Upper
Hudson Valleys, and southern Greens. Rainfall accumulations of
0.1 to 0.25 inches are possible in these areas. Elsewhere, a
stray shower may produce a few hundredths of an inch of rain,
which will do little to address the recent rainfall deficit.

Behind the cold front, northwest winds will push temperatures
back down toward seasonal norms, although limited cold air
upstream and zonal flow aloft will see these cooler temperatures
remain nonetheless above normal. Temperatures fall to lows on
Wednesday night are in the 40s to low 50s, before rebounding to
upper 40s to mid 50s in high terrain and upper 50s to upper 60s
at lower elevations Thursday afternoon. As skies continue to
trend clearer through the period, cold overnight lows in the
30s are expected by Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Zonal flow aloft to begin the period will see heights begin to
rise following the passage of an upper-level shortwave on
Friday. A few brief rain showers are possible in the southern
Adirondacks through the afternoon, while the remainder of the
region is expected to be dry. As upper ridging moved overhead,
cool surface high pressure from Canada will slide into the
Northeast, returning temperatures to more seasonable levels for
the weekend. Following afternoon highs in the 50s to mid 60s on
Friday, both Saturday and Sunday will instead see temperatures
in the 40s and 50s. Cool overnight lows in the 20s and 30s are
expected Friday and Saturday nights.

A closed upper-level low over the Southern Rockies will open
northward into the mean flow over the weekend, tracking over the
Great Lakes as an upper-level trough Saturday into Sunday. Ahead
of the approaching trough, the best chances for widespread
rainfall in the past few weeks look to spread from west to east
Sunday into Sunday night. Rainfall amounts will largely depend
on the evolution of Rafael in the Gulf of Mexico, as guidance
remains split on whether southerly flow on the leading edge of
upper troughing is able to tap into the tropical moisture
reservoir or if said moisture transport is instead cut off well
to the south. Regardless, rain showers may continue into Monday
before tapering by Monday evening. Above normal temperatures
look to persist into next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 18z/Wed...VFR conditions are expected to continue
through  this evening with just a few fair weather cumulus and
passing cirrus. Tonight, MVFR stratocu may develop at some sites
with the greatest confidence at KPOU/KPSF with lower confidence
at KALB/KGFL. Any MVFR conditions will lift back to the VFR
range Wednesday morning. A shower or two may reach KGFL toward
the end of the TAF period but will keep the TAF dry for now.
South to southwesterly winds around 10 kt will continue this
afternoon with a few higher gusts. Wind will remain around 10 kt
tonight at KALB/KPSF but decrease to less than 10 kt at
KGFL/KPOU. As a result, periods of LLWS are possible at
KGFL/KPOU tonight into tomorrow morning as winds at 2000 feet
range around 35 kt. Wind will increase out of the south to
southwest on Wednesday at 10-15 kt with a few higher gusts, also
ending the threat for LLWS.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Breezy. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
The last two months have been very dry across the region.
Rainfall has averaged 4 to 8 inches below normal across much of
the area since September 1st, with the largest deficits across
southeastern areas. State fire partners have relayed that fine
fuels are very dry and there have been reports of brush fires
throughout the region.

Little precipitation is expected through today with a cold
front bringing more scattered showers on Wednesday, especially
north and west of Albany. While warmer and breezy conditions
are expected on today and Wednesday, RH values look to be
elevated above 50 percent. Wind gusts between 20 and 30 mph are
possible across some areas, particularly in higher terrain,
both today and Wednesday.

&&

.CLIMATE...
Record high temperatures for November 6:

Albany: 73F (2015)
Glens Falls: 75F (1948)
Poughkeepsie: 77F (2015)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Picard
NEAR TERM...Picard
SHORT TERM...Picard
LONG TERM...Picard
AVIATION...Rathbun
FIRE WEATHER...Frugis/Rathbun
CLIMATE...Gant
Hazardous weather outlook, Nov 5, 4:04 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
404 PM EST Tue Nov 5 2024

NYZ032-033-038>043-047>054-058>061-063>066-082>084-VTZ013>015-061000-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
404 PM EST Tue Nov 5 2024

This Hazardous Weather Outlook is for eastern New York and southern
Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-061000-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
404 PM EST Tue Nov 5 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Massachusetts, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.